IDEAS home Printed from https://ideas.repec.org/a/inm/ormnsc/v19y1973i9p1023-1028.html
   My bibliography  Save this article

Investment in Series and Parallel Systems to Maximize Expected Life

Author

Listed:
  • S. E. Jacobsen

    (University of California, Los Angeles)

  • S. Arunkumar

    (University of California, Los Angeles)

Abstract

A series (parallel) system consisting of n stochastically independent components is considered. The system works if, and only it, each component (at least one component) works. The failure time distribution of each component can be influenced by investment in that component. The optimization problem is to choose an investment allocation which maximizes expected system life. It is demonstrated that this nonseparable problem can be solved, in some cases, by solving a sequence of related separable problems. It is also shown that, under rather general conditions, a solution associated with the sequence of separable problems is a local maximum.

Suggested Citation

  • S. E. Jacobsen & S. Arunkumar, 1973. "Investment in Series and Parallel Systems to Maximize Expected Life," Management Science, INFORMS, vol. 19(9), pages 1023-1028, May.
  • Handle: RePEc:inm:ormnsc:v:19:y:1973:i:9:p:1023-1028
    DOI: 10.1287/mnsc.19.9.1023
    as

    Download full text from publisher

    File URL: http://dx.doi.org/10.1287/mnsc.19.9.1023
    Download Restriction: no

    File URL: https://libkey.io/10.1287/mnsc.19.9.1023?utm_source=ideas
    LibKey link: if access is restricted and if your library uses this service, LibKey will redirect you to where you can use your library subscription to access this item
    ---><---

    Citations

    Citations are extracted by the CitEc Project, subscribe to its RSS feed for this item.
    as


    Cited by:

    1. Wang, Hongzhou, 2002. "A survey of maintenance policies of deteriorating systems," European Journal of Operational Research, Elsevier, vol. 139(3), pages 469-489, June.
    2. Tokarev, Daniel V. & Borovkov, Konstantin A., 2009. "On the expectations of maxima of sets of independent random variables," Statistics & Probability Letters, Elsevier, vol. 79(23), pages 2381-2388, December.

    More about this item

    Statistics

    Access and download statistics

    Corrections

    All material on this site has been provided by the respective publishers and authors. You can help correct errors and omissions. When requesting a correction, please mention this item's handle: RePEc:inm:ormnsc:v:19:y:1973:i:9:p:1023-1028. See general information about how to correct material in RePEc.

    If you have authored this item and are not yet registered with RePEc, we encourage you to do it here. This allows to link your profile to this item. It also allows you to accept potential citations to this item that we are uncertain about.

    We have no bibliographic references for this item. You can help adding them by using this form .

    If you know of missing items citing this one, you can help us creating those links by adding the relevant references in the same way as above, for each refering item. If you are a registered author of this item, you may also want to check the "citations" tab in your RePEc Author Service profile, as there may be some citations waiting for confirmation.

    For technical questions regarding this item, or to correct its authors, title, abstract, bibliographic or download information, contact: Chris Asher (email available below). General contact details of provider: https://edirc.repec.org/data/inforea.html .

    Please note that corrections may take a couple of weeks to filter through the various RePEc services.

    IDEAS is a RePEc service. RePEc uses bibliographic data supplied by the respective publishers.